Skip Navigation

Coronavirus (COVID-19)

 

Managing Anticoagulation

Managing Anticoagulation

In September 2006, three premature newborns died at an Indianapolis hospital when the neonatal intensive care unit was inadvertently stocked with high-dose heparin instead of the similarly labeled, baby-friendly heplock. Then, at a Los Angeles hospital in November 2007, the same mistake occurred when the newborn twins of actor Dennis Quaid were accidently given a whopping 10,000 units per ml of heparin instead of a 10 unit per ml dose of heplock to treat a staph infection. Then, at a Texas hospital in 2008, at least 14 premature babies received overdoses of heparin, resulting in the deaths of two of the infants. Heparin was living up to its reputation as one of the drugs most commonly associated with hospital medication errors.

These high-profile cases spurred a new medication safety initiative by the National Commission on Accreditation of Healthcare Organizations, but they alone didn’t spur Hopkins Children’s to change its guidelines regarding heparin management. Physicians, pharmacists and nurses at Hopkins Children’s had already formed a multidisciplinary anticoagulation taskforce, reported pediatric nurse Cathy Garger, pediatric hematologist Cliff Takemoto and pharmacist Nicole Mollenkopf at a recent grand rounds.

“We had been working on safe medicine practices even before they became national patient safety goals,” said Garger. “We had already started looking at what we could do to reduce the risk of errors.”

That’s no simple task, the taskforce members noted, because anticoagulants are at increased risk of adverse drug events due to the complexity of their dosing and difficulty in monitoring their effects. Like other so-called “high-alert” medications, heparin is generally formulated and packed in doses or volumes for adults, then repackaged for use with children. Pediatric doses, expressed in milligrams, require accurate conversion of the child’s weight from pounds to kilograms. Calculation errors can and do exist. Then there are the problems that occur when the child is handed off from one hospital unit to another and discharged from the hospital to the home and then switched from intravenous to oral medications. All this helps to explain why the Joint Commission reports that medication errors occur three times more often in pediatric than adult patients. The answer, the taskforce concluded, is standardization.

“The more standardized you are,” Garger said, “the less the possibility for error.”

With that goal in mind the pediatric anticoagulation taskforce proposed, and the hospital enacted effective January 5 this year, new practices regarding the ordering, storing, preparing, dispensing, administering and monitoring of blood thinners. In one change, for example, heparin at Hopkins Children’s will no longer be available in the highest concentrations. In the past, Garger noted, the blood-thinner was delivered and stored in different concentrations to accommodate infusions through both central and peripheral lines.

“The more concentrations you have, the more chances you have for error,” Garger says. “We didn’t use it frequently enough to justify having it on the inpatient units.”

In another change, the task force will recommend that the anticoagulant effects of heparin be monitored with the anti-Xa test, which has been shown to be more accurate for measuring heparin doses than the previously used aPTT test. Also, prescribers are required before giving a dose to input their heparin target range on a nomogram graph via Hopkins computerized provider order entry system (POE), and then input any dose adjustments after giving the dose. Heparin and warfarin in particular, the Joint Commission notes, have narrow therapeutic ranges and a high potential for complications and patient harm.

“We want to see from the dose of heparin administered how fast we reach our target blood level,” Garger said. “If you followed the nomogram and the guidance on the order set, you should reach the target within 24 hours.”

Having that information in a nomogram and the POE for all to see, Takemoto added, creates a centralized system of checks that reduces the risk of error.

"The first part is having the appropriate information regarding doses and dosage estimates available in the order set," Takemoto said. "The other part is having these back checks between prescriber and pharmacy, pharmacy and nursing, and nursing and prescriber. It's integrating the whole system and having all this information centralized that is the big improvement."

Now, among other issues, the taskforce is working on establishing metrics to measure outcomes related to the new and future changes in anticoagulation management. The gold standard, Garger stressed, are the national patient safety goals being established by the Joint Commission.

“We’ll continue to look at other issues related to anticoagulation and especially at any adverse events,” Garger said. “As a group we’ll look for anything we could have done to prevent an error.”

For more information, visit websites for the National Commission on Accreditation of Healthcare Organizations and the Institute for Safe Medication Practices.

back to top button